Hospitalized girls prompt Gardasil recall

Tools

A bolt out of the blue hit Merck's Gardasil, with two 14-year-old girls in Spain hospitalized after receiving the human papillomavirus vaccine. Health authorities in Spain have now withdrawn an entire batch--nearly 76,000 doses--of the shot.

Both girls developed convulsions and at least one lost consciousness soon after the vaccine was administered, family members and health authorities told the Spanish media. Both ended up in intensive care, though one of them since has been transferred out of ICU. Both are now in stable condition, a spokesman told AFP.

After the first case arose, doctors believed the vaccine probably didn't cause the symptoms. But when the second girl showed up with similar symptoms--and authorities discovered their shots had come from the same batch--Department of Health officials decided to pull it. That batch had been distributed all over Spain, some to pharmacies and others to regional vaccination programs.

Sanofi Pasteur MSD, the joint venture of Sanofi and Merck that markets Gardasil in Spain, said that a link between the shot and the symptoms has yet to be proved. "In both cases, other medical conditions (in the girls) have been observed and are being investigated which could be the cause of the reported events," Sanofi Pasteur MSD told Reuters, adding that 40 million doses of Gardasil had been distributed worldwide since its launch in 2006, without showing evidence of concerns.

- read the article at ThinkSpain
- see the AFP story

Related Articles:
Merck reassigns Gardasil exec
CDC: Side effects not linked to Gardasil
Dutch probe GSK, Sanofi over HPV shots
Gardasil "remarkably safe," despite anaphylaxis